Alert archive / Montana / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 28, NWS Glasgow, MT

June 24, 2012Valley County, Montana

NWS Glasgow, MT issued this severe thunderstorm warning at Jun 24, 2012, 4:31 AM MDT for Valley County, Montana. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2012, 4:31 AM MDT (10:31 UTC)
Expired
Jun 24, 2012, 5:30 AM MDT
In force
59 min
Issued by
NWS Glasgow, MT
Area
Storm-based polygon

County Valley County, MT

The radar

The Glasgow radar (KGGW), 69 km from the middle of the area, began a volume at 10:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 5:00 AM MDTHAIL 0.753 N Baylor, MTHAIL PARTIALLY COVERED THE GROND...HEAVY RAIN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 10.5 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2012-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2012-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2402 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

424 
WUUS55 KGGW 241031
SVRGGW
MTC105-241130-
/O.NEW.KGGW.SV.W.0028.120624T1031Z-120624T1130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GLASGOW MT
431 AM MDT SUN JUN 24 2012

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN VALLEY COUNTY IN NORTHEAST MONTANA...

* UNTIL 530 AM MDT.

* AT 428 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 17
  MILES SOUTHWEST OF OPHEIM...AND MOVING EAST AT 30 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  OPHEIM

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 4896 10617 4883 10615 4882 10609 4862 10602
      4858 10701 4887 10702
TIME...MOT...LOC 1031Z 262DEG 26KT 4870 10667

$$

GFF
WEATHER.GOV/GLASGOW
2 follow-up statements
088 
WWUS55 KGGW 241106
SVSGGW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
506 AM MDT SUN JUN 24 2012

MTC105-241130-
/O.CON.KGGW.SV.W.0028.000000T0000Z-120624T1130Z/
VALLEY-
506 AM MDT SUN JUN 24 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 AM MDT
FOR NORTHERN VALLEY COUNTY...

AT 502 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR BAYLOR...OR 9 MILES SOUTH OF OPHEIM...AND MOVING EAST AT
30 MPH.

LOCATIONS IN THE WARNING INCLUDE...
 GLENTANA

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 4883 10615 4882 10609 4862 10602 4859 10687
      4889 10678 4896 10617
TIME...MOT...LOC 1106Z 262DEG 26KT 4873 10637

$$

GFF
WEATHER.GOV/GLASGOW
965 
WWUS55 KGGW 241126
SVSGGW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
526 AM MDT SUN JUN 24 2012

MTC105-241136-
/O.EXP.KGGW.SV.W.0028.000000T0000Z-120624T1130Z/
VALLEY-
526 AM MDT SUN JUN 24 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN VALLEY COUNTY WILL
EXPIRE AT 530 AM MDT...

AT 523 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 8 MILES SOUTH OF GLENTANA...OR ABOUT 13 MILES SOUTHEAST
OF OPHEIM...MOVING TO THE EAST AT 30 MPH. THE THUNDERSTORM HAS
WEAKENED AND WAS NO LONGER CONSIDERED SEVERE SO THE WARNING WAS
ALLOWED TO EXPIRE. 

LAT...LON 4883 10615 4882 10609 4862 10602 4859 10687
      4889 10678 4896 10617
TIME...MOT...LOC 1126Z 262DEG 26KT 4875 10615

$$

GFF
WEATHER.GOV/GLASGOW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 4:22 AM MDT, 9 minutes earlier.

Area forecast discussion, Jun 24, 4:22 AM MDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
422 AM MDT SUN JUN 24 2012

.SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH TUESDAY...
SHORTWAVE HAS MOVED INTO PHILLIPS AND VALLEY COUNTIES EARLY THIS
MORNING AND PRODUCED A FEW STRONG TO SEVERE THUNDERSTORMS. THESE
STORMS WILL PERSIST THROUGH THE EARLY MORNING HOURS BEFORE MOVING
TO THE NORTHEAST. OTHERWISE...MID LEVEL CAP WILL BUILD INTO THE
AREA TODAY LIMITING THUNDERSTORM DEVELOPMENT.

UPPER RIDGE WILL DOMINATE THE WEATHER OVER NORTHEAST MONTANA
THROUGH MONDAY...MAKING FOR HOT TEMPERATURES. A PERSISTENT SURFACE
PATTERN FEATURING LOW PRESSURE TO THE SOUTHWEST AND HIGH PRESSURE
TO THE NORTHEAST WILL DRIVE EAST WINDS AT 15 TO 30 MPH THROUGH AT
LEAST THIS EVENING. THE CURRENT TIMING OF THE LAKE WIND ADVISORY
EXPIRING THIS EVENING FOR FORT PECK LAKE LOOKS GOOD.

MONDAY TEMPERATURES WILL FURTHER RISE AS THE THERMAL RIDGE PUSHES
IN FROM THE SOUTH. EXPECT HIGHS TO REACH THE 90S AT MOST
LOCATIONS...WITH A FEW TRIPLE DIGIT READINGS OVER THE SOUTH.
CURRENT THINKING IS THAT THE CAP WILL ERODE ACROSS THE SOUTH BY
EVENING...THANKS TO A WEAK SURFACE LOW AND WEAK SHORTWAVE
FEATURES ALOFT. WITH POTENTIAL INSTABILITY LOOKING RATHER
IMPRESSIVE AT 4000 TO 4500 J/KG AND A FAVORABLE SHEAR PROFILE SOME OF
THESE STORMS COULD BE ON THE STRONG TO SEVERE SIDE.

MAY SEE A FEW STORMS MOVE THROUGH THE AREA MONDAY NIGHT WITH A
SHORTWAVE ON SOUTHWEST FLOW ALOFT AS THE RIDGE MOVES TO THE EAST.
UPPER TROUGH MOVES INTO WESTERN MONTANA ON TUESDAY. COLD FRONT
WILL MOVE THROUGH EASTERN MONTANA. VERY DRY AIRMASS MOVING IN
BEHIND THE FRONT AND LACK OF SHORTWAVE DYNAMICS WILL LIMIT
THUNDERSTORM DEVELOPMENT. WILL MENTION A SLIGHT CHANCE OVER PARTS
OF THE AREA. FORRESTER/GILCHRIST

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...
UPPER TROUGH OFF THE PACIFIC NW COAST...INTENSIFIES INTO A TIGHT
LITTLE SYSTEM AS IT KICKS NE INTO CANADA. THIS DOES BRING A
STRONG COLD FRONT ACROSS NE MT TUE NIGHT. THE WINDOW OF
INSTABILITY IS NARROW...WITH THE MAIN UPPER DYNAMICS TO OUR N.
THIS ALSO DRAWS IN VERY DRY AIR FROM THE SW U.S. INTO THE
SYSTEM...QUICKLY SWEEPING AWAY AND VERY HUMID SSE LOW-LEVEL FLOW.
THUS EXPECT ONLY A VERY LIMITED AMOUNT OF CONVECTION ALONG AND
AFTER THE COLD FRONT PASSAGE...AND SO HAVE LOWERED POPS.

LAST 2 GFS MODEL RUNS HAVE SHOWN UP TO 65 KT WIND AT 850 MB BEHIND
THE FRONT. OTHER MODELS UP TO 45 KT. WITH STRONG COLD ADVECTION...
WINDS AT THIS LEVEL LIKELY TO MIX TO SURFACE EVEN AT NIGHT...SO
IT WILL WINDY TUE NIGHT/WED...AND COOLER WED.

THE REST OF THE PERIOD HAS A DRY UPPER RIDGE OVER THE AREA...WITH
SLOWLY RISING 500 MB HEIGHTS AND THICKNESSES THU THRU SAT. TEMPS
WARM BACK UP TO AROUND 90. MODELS IN GOOD AGREEMENT THRU THIS TIME
PERIOD. SUNDAY DAY 8 THOUGH...MODELS DEVELOP DIFFERENCES ON
WHETHER OR NOT TO START MOVING A TROUGH FROM THE W TOWARD OUR
AREA. WILL STAY MAINLY DRY UNTIL THIS BETTER RESOLVED. SIMONSEN

&&

.AVIATION...
SCATTERED STRONG THUNDERSTORMS N OF THE MISSOURI RIVER THIS
MORN...MAY BRIEFLY REDUCE VISIBILITY TO TO 2 TO 3 MILES WITH
GUSTY WINDS TO 40 KT AND SMALL HAIL. CEILING WILL STAY VFR
SCATTERED TO BROKEN LAYERS 5 TO 10 KT FT AGL. ONE OF TWO OF THESE
MAY BE SEVERE WITH LARGE HAIL. OTHERWISE...VFR UNDER MAINLY CLEAR
SKIES. SIMONSEN

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY UNTIL 9 PM MDT THIS EVENING FOR FORT PECK
LAKE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jun 23, 2:30 PM MDT, 14 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
230 PM MDT SAT JUN 23 2012

MTZ016-017-021>023-241100-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
PETROLEUM-GARFIELD-MCCONE-
230 PM MDT SAT JUN 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A LAKE WIND ADVISORY IS IN EFFECT THROUGH SUNDAY EVENING FOR FORT
PECK LAKE FOR SOUTHEAST WINDS OF 15 TO 30 MILES PER HOUR.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 24, 2:08 AM MDT, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
208 AM MDT SUN JUN 24 2012

MTZ017-022-023-240915-
GARFIELD-MCCONE-VALLEY-
208 AM MDT SUN JUN 24 2012

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN VALLEY COUNTY IN NORTHEAST MONTANA...
  NORTHWESTERN MCCONE COUNTY IN NORTHEAST MONTANA...
  NORTHEASTERN GARFIELD COUNTY IN NORTHEAST MONTANA...

UNTIL 315 AM MDT.

AT 203 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR THE PINES REC AREA...MOVING NORTHEAST AT 35
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IN THE ADVISORY INCLUDE...
   DUCK CREEK REC AREA...
   FORT PECK...
   FRAZER...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4832 10601 4804 10584 4801 10584 4801 10583
      4776 10568 4759 10645 4789 10670
TIME...MOT...LOC 0808Z 227DEG 32KT 4786 10648

GFF
WEATHER.GOV/GLASGOW
Special weather statement, Jun 24, 2:45 AM MDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
245 AM MDT SUN JUN 24 2012

MTZ017-061-240945-
VALLEY-
245 AM MDT SUN JUN 24 2012

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHERN VALLEY COUNTY IN NORTHEAST MONTANA...

UNTIL 345 AM MDT.

AT 241 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES NORTH OF HINSDALE...MOVING EAST AT 40
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN THE ADVISORY INCLUDE...
   OPHEIM...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4848 10605 4839 10723 4851 10722 4851 10719
      4857 10719 4857 10721 4887 10721 4891 10720
      4891 10718 4899 10718 4899 10624
TIME...MOT...LOC 0845Z 252DEG 35KT 4856 10704

GFF
WEATHER.GOV/GLASGOW

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 1:43 AM MDTSevere Thunderstorm WarningGGWPhillips62 min
Jun 24, 2:08 AM MDTSpecial Weather StatementGGWMcCone67 min
Jun 24, 2:43 AM MDTSevere Thunderstorm WarningGGWPhillips62 min
Jun 24, 2:45 AM MDTSpecial Weather StatementGGWValley60 min
Jun 24, 3:06 AM MDTSevere Thunderstorm WarningGGWValley39 min
Jun 24, 3:43 AM MDTSevere Thunderstorm WarningGGWDaniels, Roosevelt, Valley62 min
Jun 24, 4:53 AM MDTSevere Thunderstorm WarningGGWValley67 min
Jun 24, 5:57 AM MDTSevere Thunderstorm WarningGGWRoosevelt, Valley63 min
Jun 24, 6:55 AM MDTSevere Thunderstorm WarningGGWMcCone, Richland, Roosevelt65 min
Jun 24, 7:25 AM MDTSevere Thunderstorm WarningGGWRichland, Roosevelt, Sheridan65 min
Jun 24, 7:35 AM MDTSpecial Weather StatementGGWValley55 min
Jun 24, 8:20 AM MDTSevere Thunderstorm WarningGGWRichland, Roosevelt40 min
Jun 24, 8:28 AM MDTSpecial Weather StatementGGWDaniels62 min
Jun 24, 9:02 AM MDTSevere Thunderstorm WarningGGWMcCone, Roosevelt, Valley58 min
Jun 24, 10:08 AM MDTSpecial Weather StatementGGWRoosevelt52 min
Jun 24, 10:47 AM MDTSpecial Weather StatementGGWRichland, Roosevelt43 min
Jun 24, 10:51 AM MDTAreal Flood AdvisoryGGWDaniels, Roosevelt, Valley7 hr
Jun 24, 10:57 AM MDTSevere Thunderstorm WarningGGWRichland, Roosevelt33 min
Jun 24, 11:27 AM MDTSevere Thunderstorm WarningGGWRichland, Roosevelt63 min

Nearby

Severe Thunderstorm Warnings in Montana, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.